A, Multiple small, well-defined erythematous nodules on the proximal leg of patient 1 on initial presentation with ibrutinib-induced panniculitis. B, Indurated, inflamed subcutaneous nodule on patient 3 following punch biopsy. C, Low magnification shows predominantly lobular panniculitis with a septal component and areas of necrosis (hematoxylin-eosin, original magnification ×20). D, High magnification shows marked lobular inflammation with leukocytoclasis (hematoxylin-eosin, original magnification ×400).
Customize your JAMA Network experience by selecting one or more topics from the list below.
Fabbro SK, Smith SM, Dubovsky JA, Gru AA, Jones JA. Panniculitis in Patients Undergoing Treatment With the Bruton Tyrosine Kinase Inhibitor Ibrutinib for Lymphoid Leukemias. JAMA Oncol. 2015;1(5):684–686. doi:10.1001/jamaoncol.2015.0457
Copyright 2015 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.
Ibrutinib is an oral inhibitor of Bruton tyrosine kinase (BTK) with marked activity in several B-cell malignant neoplasms.1 Commonly reported adverse events include diarrhea, infection, fatigue, arthralgias, pyrexia, hypertension, and neutropenia.2 Grade 1 and 2 rashes have been described but are generally self-limited and not treatment limiting. To our knowledge, panniculitis, an inflammation of the subcutaneous adipose tissue, has not yet been described during ibrutinib therapy. We describe 5 patients who developed panniculitis during ibrutinib treatment for lymphoid leukemias.
We conducted an institutional review board–approved retrospective medical record review to identify patients with ibrutinib-associated panniculitis at a single academic center. Due to its retrospective nature, the study was conducted under a waiver of informed consent. Cases were identified among patients receiving ibrutinib treatment for lymphoid leukemia after cross-referencing skin biopsies consistent with panniculitis. Medical records were abstracted from an electronic medical record, and all biopsies were reviewed by a single dermatopathologist (A.A.G.).
Five patients were identified (Table), all of whom developed isolated painful, nodular rashes, primarily on the extremities, while receiving ibrutinib (Figure, A and B). Histopathologic analysis demonstrated a lobular and septal panniculitis, frequently with superficial and perivascular mixed inflammatory infiltrate and prominent leukocytoclasis (Figure, C and D). Three patients received oral prednisone in low, tapering doses. Gradual tapering of the prednisone dose resulted in sustained resolution of the rash in 1 patient (case 4) but recurrence after discontinuation of corticosteroid use in the remaining 2, both of whom required sustained maintenance therapy. Among patients not receiving steroids, the rash was either relapsing and remitting (case 2) or persistent (case 5).
Cutaneous eruptions are common among patients with lymphoid malignant neoplasms. The differential diagnosis is broad, including infectious, immunologic, paraneoplastic, and iatrogenic etiologies. Panniculitides have been reported in association with use of some chemotherapeutics, although primarily neutrophilic and more typical in myeloid disorders.3 Because panniculitis may mimic extensive atypical purpura, which is common during ibrutinib treatment, biopsy may be required for diagnosis. Careful clinicopathologic evaluation, including tissue culture for bacterial, fungal, and acid-fast organisms, is important.
Although our patients differed by diagnosis, treatment history, and immune status, they generally presented with painful erythematous nodules involving the extremities early in the course of ibrutinib therapy. Diagnosis of this unique entity is aided by its distinct pattern of distribution, absence of systemic symptoms, and histopathological pattern of lymphohistiocytic, lobular panniculitis with prominent leukocytoclasis and occasional eosinophils. Use of low-dose systemic corticosteroids resulted in complete resolution of cutaneous manifestations. The rash has yet to prove treatment limiting, but patients may require sustained low-dose prednisone therapy for suppression while receiving ibrutinib. Use of nonsteroidal anti-inflammatory drugs may mitigate symptoms.
Whereas the mechanism underlying ibrutinib-associated panniculitis has not been fully elucidated, its histopathologic features are reminiscent of a localized adaptive cellular immune response against a novel hapten epitope.4 It is conceivable that ibrutinib-conjugated peptides are presented to host immune cells via major histocompatibility complex, leading to a T-cell–driven immune response and bystander tissue destruction.
Whereas ibrutinib was designed to bind and inhibit BTK, the drug binds a broad range of cellular kinases at therapeutic doses, including the inducible T-cell kinase. Inhibition of inducible T-cell kinase may modulate cellular immunity, potentially contributing to the development of panniculitis.5 Furthermore, inhibition of BTK downregulates expression of myriad downstream signaling molecules, most prominently PLCγ2, some mutations in which seem to mediate ibrutinib resistance. Interestingly, a clinically similar eruption—a lymphohistiocytic infiltrate with eosinophils responsive to corticosteroids—has been described in patients with mutations in the PLCγ2 gene.6
In conclusion, treatment of lymphoid leukemias with the BTK inhibitor ibrutinib can lead to development of a panniculitis, which may be induced by drug-induced immune modulation. Previously uncharacterized, this painful rash typically occurs early during drug exposure and responds well to systemic corticosteroid use; however, low-dose maintenance therapy may be necessary to prevent recurrence.
Corresponding Author: Jeffrey A. Jones, MD, MPH, Division of Hematology, Ohio State University Wexner Medical Center, 320 W 10th Ave, Columbus, OH 43210 (firstname.lastname@example.org).
Published Online: April 16, 2015. doi:10.1001/jamaoncol.2015.0457.
Author Contributions: Drs Fabbro and Jones had full access to all of the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.
Study concept and design: Fabbro, Gru, Jones.
Acquisition, analysis, or interpretation of data: All authors.
Drafting of the manuscript: Fabbro, Smith, Gru, Jones.
Critical revision of the manuscript for important intellectual content: All authors.
Administrative, technical, or material support: Fabbro, Gru, Jones.
Study supervision: Fabbro, Gru, Jones.
Conflict of Interest Disclosures: Dr Jones has received research support from and served as a consultant to Pharmacyclics and Janssen Pharmaceuticals. No other disclosures are reported.
Additional Contributions: John C. Byrd, MD, Ohio State University, provided thoughtful commentary and assistance in the editing of this manuscript. He was not compensated for his contribution.
Create a personal account or sign in to: